MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 60MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 60MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71645060
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Pain (1994)
Date of Event 06/02/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an internal fixation surgery had been performed on an unspecified date, a 5.0 x 60 trigen lp screw broke inside the patient, which resulted in pain.In order to resolve this problem, the broken screw and the rest of the hardware were taken out and replaced on (b)(6) 2021; however, part of the broken screw was left inside by surgeon's choice.Patient is fine now.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.The pictures provided were reviewed and could not confirm the stated failure mode.The clinical/medical investigation concluded that, photos of the device were provided for review; however the broken screw was not identified.Without the requested clinical information such as the post-operative notes and x-ray images, the reported screw breakage could not be further assessed.The trigen low profile screw is implantable, biocompatibility is not an issue.There is potential risk for corrosion and local irritation, tissue inflammation, and/or pain.Migration is unlikely as it was reported that the distal portion of the screw was retained in the bone.No further clinical/medical assessment is warranted at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The screw is broken and the remaining piece was not returned, rendering the device inoperative.The remaining hardware was returned.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that photos of the device was provided for review; however the broken screw was not identified.Without the requested clinical information such as the post-operative notes and x-ray images, the reported screw breakage could not be further assessed.The trigen low profile screw is implantable, biocompatibility is not an issue.There is potential risk for corrosion and local irritation, tissue inflammation, and/or pain.Migration is unlikely as it was reported that the distal portion of the screw was retained in the bone.No further clinical/medical assessment is warranted at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device broke and it cannot longer fit its purpose, the contribution of the device to the reported event could be corroborated.Possible causes could include but not limited to traumatic injury, joint tightness, material in use, patient reaction.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 60MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12022896
Report Number1020279-2021-05238
Device Sequence Number19754912
Product Code HSB
UDI-Device Identifier00885556216194
UDI-Public00885556216194
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71645060
Device Catalogue Number71645060
Device Lot Number20JM01995
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 06/02/2021
Supplement Date Received by Manufacturer08/16/2021
04/28/2022
Initial Report FDA Received Date06/18/2021
Supplement Report FDA Received Date08/17/2021
05/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient SexFemale